Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 51, NWS Raleigh, NC

August 31, 2020Granville County, Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 31, 2020, 8:43 PM EDT for Granville County, Vance County, Warren County, North Carolina. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2020, 8:43 PM EDT (00:43 UTC)
Expired
Aug 31, 2020, 11:45 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Granville County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:15 PM EDTFLASH FLOODNorlina, NCSEVERAL ROADWAYS CLOSED DUE TO EXTENSIVE FLOODING IN NORLINA. SOME ROADS INCLUDE BEAVER DAM ROAD, WELDON ROAD, HWY 158/401 BYPASS, OLD WARRENTON ROAD.
Aug 31, 10:15 PM EDTHEAVY RAIN 7.82 Wsw Norlina, NCSTORM SPOTTER REPORTED 7.80 INCHES BETWEEN 7:30 AND 10:15 PM.
Aug 31, 11:27 PM EDTHEAVY RAIN 5.053 Nne Henderson, NCCO-OP OBSERVER STATION HDRN7 HENDERSON 4 NNE.
Aug 31, 11:45 PM EDTFLASH FLOODNorlina, NC2 WATER RESCUES REPORTED IN NORLINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

776 
WGUS52 KRAH 010043
FFWRAH
NCC077-181-185-010345-
/O.NEW.KRAH.FF.W.0051.200901T0043Z-200901T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
843 PM EDT Mon Aug 31 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Granville County in central North Carolina...
  Vance County in central North Carolina...
  Warren County in central North Carolina...

* Until 1145 PM EDT.

* At 843 PM EDT, . Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. This includes I-85 between 
  Oxford and the Virginia state line. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Henderson, Oxford, Creedmoor, Warrenton, Butner, Norlina, 
  Littleton, Kittrell, Stem, Stovall, Middleburg, Macon, South 
  Henderson, Dabney, Gillburg, Satterwhite Point Marina, Steele 
  Creek Marina & Campground, Bullocksville, Drewry and Kerr Lake.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3654 7880 3654 7790 3634 7793 3620 7801
      3621 7811 3625 7814 3627 7831 3624 7833
      3624 7838 3617 7841 3618 7850 3608 7854
      3602 7855 3607 7868 3607 7878 3609 7880

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
3 follow-up statements
882 
WGUS72 KRAH 010140
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
940 PM EDT Mon Aug 31 2020

NCC077-181-185-010345-
/O.CON.KRAH.FF.W.0051.000000T0000Z-200901T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Granville NC-Vance NC-Warren NC-
940 PM EDT Mon Aug 31 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT THIS 
EVENING FOR GRANVILLE, VANCE AND WARREN COUNTIES...

At 940 PM EDT, . Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. This includes I-85 between Oxford 
and the Virginia state line. Between 3 and 6 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Henderson, Oxford, Creedmoor, Warrenton, Butner, Norlina, 
  Littleton, Kittrell, Stem, Stovall, Middleburg, Macon, South 
  Henderson, Dabney, Gillburg, Satterwhite Point Marina, Steele 
  Creek Marina & Campground, Bullocksville, Drewry and Kerr Lake.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3654 7880 3654 7790 3634 7793 3620 7801
      3621 7811 3625 7814 3627 7831 3624 7833
      3624 7838 3617 7841 3618 7850 3608 7854
      3602 7855 3607 7868 3607 7878 3609 7880

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
276 
WGUS72 KRAH 010241
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1041 PM EDT Mon Aug 31 2020

NCC077-181-185-010345-
/O.CON.KRAH.FF.W.0051.000000T0000Z-200901T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Granville NC-Vance NC-Warren NC-
1041 PM EDT Mon Aug 31 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT THIS 
EVENING FOR GRANVILLE, VANCE AND WARREN COUNTIES...

At 1041 PM EDT, . Local law enforcement reported thunderstorms 
producing heavy rain from Oxford to Norlina. Between 4 and 7 inches 
of rain have fallen. Flash flooding is ongoing, with numerous roads 
closed in Norlina due to extensive flooding.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Henderson, Oxford, Creedmoor, Warrenton, Butner, Norlina, 
  Littleton, Kittrell, Stem, Stovall, Middleburg, Macon, South 
  Henderson, Dabney, Gillburg, Satterwhite Point Marina, Steele 
  Creek Marina & Campground, Bullocksville, Drewry and Kerr Lake.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3654 7880 3654 7790 3634 7793 3620 7801
      3621 7811 3625 7814 3627 7831 3624 7833
      3624 7838 3617 7841 3618 7850 3608 7854
      3602 7855 3607 7868 3607 7878 3609 7880

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
890 
WGUS72 KRAH 010302
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1102 PM EDT Mon Aug 31 2020

NCC077-010312-
/O.CAN.KRAH.FF.W.0051.000000T0000Z-200901T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Granville NC-
1102 PM EDT Mon Aug 31 2020

...FLASH FLOOD WARNING IS CANCELLED FOR GRANVILLE COUNTY...

The heavy rain has moved out of the area and flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3654 7845 3654 7790 3634 7793 3620 7801
      3621 7804 3621 7811 3625 7814 3627 7831
      3624 7833 3624 7838 3617 7841 3618 7851
      3645 7851 3651 7850

$$

NCC181-185-010345-
/O.CON.KRAH.FF.W.0051.000000T0000Z-200901T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vance NC-Warren NC-
1102 PM EDT Mon Aug 31 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT THIS 
EVENING FOR VANCE AND WARREN COUNTIES...

At 1102 PM EDT, . Local law enforcement reported ongoing flash 
flooding and road closures due to thunderstorms producing heavy rain 
in Norlina. Between 4 and 8 inches of rain have fallen.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Henderson, Warrenton, Norlina, Littleton, Kittrell, Middleburg, 
  Macon, Afton, Drewry, Wise, Bullocksville, Satterwhite Point 
  Marina, Kerr Lake, Gillburg, Steele Creek Marina & Campground, 
  South Henderson, Dabney, Arcola, Tungsten and Southpointe And 
  Morningstar Marinas.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3654 7845 3654 7790 3634 7793 3620 7801
      3621 7804 3621 7811 3625 7814 3627 7831
      3624 7833 3624 7838 3617 7841 3618 7851
      3645 7851 3651 7850

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 8:15 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 31, 8:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
815 PM EDT Mon Aug 31 2020

.SYNOPSIS...
Tropical Depression Fifteen located off the Carolina coast tonight
will remain offshore as it tracks northeastward and away from the
coast through Wednesday. Meanwhile, a series of upper level
disturbances will cross the region through mid week, interacting
with very warm and moist air and a nearly stationary front to
produce unsettled weather. A cold front will approach from the
northwest late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 325 PM Monday...

Flanked by a pair of quasi-stationary surface fronts; one just to
our NE and the other just to our SW; an anomalously moist airmass,
featuring PWATs of 2-2.25(1 to 2 S.D. above normal), will remain in
place through Tuesday. While not as vigorous as the upper impulse
that traversed the southern and central Appalachians earlier this
morning, a weakly perturbed flow aloft will continue to support
scattered to numerous showers and thunderstorms through the evening
with the greatest coverage expected across the NC Piedmont.
Nocturnal stabilization and convective overturning should lead to a
gradual decrease in convective intensity and coverage overnight, but
given the deep moisture in place, we could see some weak convection
linger all night.

Now that the vigorous impulse has lifted near the Mason-Dixon Line,
the belt of enhanced shear 25 to 35 kts that we had sitting over our
NW Piedmont have shifted off to the north as well. Thus, expect the
severe threat for the remainder of the afternoon and evening to be
generally isolated. Localized/isolated flooding threat, mainly in
urban/poor drainage areas, will persist across the NC Piedmont as
well. Lows tonight in the 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 325 PM Monday...

The area of low pressure currently SE of Wilmington, which the NHC
is tracking closely for tropical development, will move NE near but
will remain offshore of the NC coast Tuesday and Tuesday night.
The low will drag the front that's currently south of the area into
SE NC on Tuesday. Meanwhile, a wedge of weak high pressure will
extend over the NW Piedmont on Tuesday.

With a moist and moderately unstable airmass in place, the continued
perturbed flow aloft will support scattered showers and storms area-
wide Tuesday afternoon. Modest shear could support an isolated
severe storm or two. Convection will diminish with nocturnal
cooling.

Highs Tuesday will range from lower 80s NW to near 90 SE. Lows 70 to
75.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 PM Monday...

The sub-tropical ridge will extend into the Carolinas through
Wednesday night as an upper level trough swings through the southern
Plains. Meanwhile at the surface, a trough will remain in place over
the Appalachians as a low moves through New England. High pressure
over the Gulf and Bermuda high over the Atlantic will be in place on
Wednesday and linger through Thursday.

The extended forecast period hints at a possible change in the
summertime pattern that has persisted over the region with more
highly amplified troughs digging into the CONUS. A strong low
pressure system will progress east across southern Canada Thursday
and Friday with the upper trough and attendant cold front at the
surface extending south into the northern Plains/MS Valley, surging
east through Friday. As the cold front moves into the mid-Atlantic
Friday/Saturday, the surface trough will shift east and south of the
area while the upper trough remains over the Northeast and mid-
Atlantic. The front will move into central NC from the north,
advecting cooler, drier air into the area before lifting northward
again Sunday/Monday. Medium-range models indicate cold Canadian high
pressure surging southeast through the CONUS Sunday through Monday
as an upper level shortwave swings through and amplifies the trough.
However, the cold front and best CAA are not expected to make it
into the mid-Atlantic.

Temperatures will be slightly above normal and gradually moderating
Wednesday through Friday, with highs in the upper 80s to low 90s and
lows in the low to mid 70s. From Friday night through Monday, expect
a decreasing temperature trend with highs in the low to mid 80s and
lows in the mid to upper 60s by Saturday and Sunday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 815 PM Monday...

An area of showers/storms associated with an upper level disturbance
is currently over E sections (including RDU/RWI/FAY) heading
eastward, and these will continue to impact these sites for another
hour or two. Patchy light rain will remain a risk areawide through
the rest of the evening, but the storm threat will be diminished by
02z. Given the wet ground, generally light winds, and stable air
across the far N and NE sections of central NC north of a nearly
stationary front, we have high confidence that we'll see development
of IFR conditions at INT/GSO/RDU/RWI mainly after 03z, dropping to
LIFR after 06z. The exception to this is FAY, which is more likely
to see MVFR conditions, perhaps dipping to IFR after 08z, although
the confidence is a bit lower at FAY than elsewhere. Cigs/vsbys will
remain low through mid morning with slow improvement to MVFR
generally after 15z and to VFR after 18z. A few showers are possible
Tue morning with another disturbance crossing the area, but we'll
see a better chance of showers/storms late in the day, starting
first at INT/GSO after 20z and progressing eastward thereafter.
Surface winds will be light, mostly from the NE or E (except from
the E or SE at FAY) through Tue.

Looking beyond 00z Wed, scattered to numerous showers and storms
will remain possible each day, mainly mid afternoon through mid
evening, through Thu. Storm chances increase ahead of an approaching
cold front Fri through early Sat, then high pressure and drier air
builds in briefly starting late Sat. Periods of overnight/early-
morning sub-VFR fog/stratus are possible through Fri. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/GIH
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Aug 31, 3:32 PM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
332 PM EDT Mon Aug 31 2020

NCZ011-027-028-042-043-078-089-011945-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
332 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices of 103 to 105 degrees are possible Wednesday, Thursday,
and Friday. A heat advisory may be needed for portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-024>026-040-041-075>077-085-086-088-011945-
Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake-
Moore-Lee-Harnett-Scotland-Hoke-Cumberland-
332 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing locally damaging winds
are possible through this evening. Additionally isolated heavy
rainfall of 1 to 2 inches could result in flooding in urban and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices greater than 100 degrees are possible Wednesday,
Thursday, and Friday. A heat advisory may be needed for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>023-038-039-073-074-083-084-011945-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
Richmond-
332 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing locally damaging winds and
possibly an isolated tornado are possible through the evening.
Additionally isolated heavy rainfall of 1 to 2 inches could result in
flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 31, 5:36 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
536 PM EDT Mon Aug 31 2020

NCZ008-009-312230-
Vance NC-Granville NC-
536 PM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VANCE AND NORTHEASTERN
GRANVILLE COUNTIES UNTIL 630 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving east at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Henderson, Oxford, Stovall, Dabney, Satterwhite Point Marina,
Gillburg, Steele Creek Marina & Campground, South Henderson and John
H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
outdoor objects.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3629 7869 3644 7870 3653 7836 3627 7832
TIME...MOT...LOC 2135Z 257DEG 12KT 3637 7865

GIH
Special weather statement, Aug 31, 6:04 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
604 PM EDT Mon Aug 31 2020

NCZ022>024-312300-
Guilford NC-Alamance NC-Orange NC-
604 PM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...WESTERN ORANGE AND
EASTERN GUILFORD COUNTIES UNTIL 700 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elon, or near Burlington, moving east at 25 mph.

Pea size hail, wind gusts up to 40 mph, and heavy rain producing
minor flooding will be possible with this storm.

Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon, Gibsonville, Haw
River, Swepsonville, Alamance and Carr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3592 7960 3624 7961 3624 7917 3611 7911
      3590 7915
TIME...MOT...LOC 2203Z 264DEG 20KT 3608 7953

GIH
Special weather statement, Aug 31, 6:22 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
622 PM EDT Mon Aug 31 2020

NCZ041-042-077-312315-
Johnston NC-Harnett NC-Wake NC-
622 PM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...
SOUTHEASTERN WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 715 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Angier, or near Lillington, moving northeast at 5 mph. Additional
storms are producing heavy rainfall between Lillington and Garner.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Raleigh, Smithfield, Lillington, Garner, Fuquay-Varina, Clayton,
Dunn, Angier, Benson and Knightdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.

&&

LAT...LON 3542 7890 3570 7874 3580 7846 3566 7824
      3532 7854 3529 7859
TIME...MOT...LOC 2221Z 205DEG 4KT 3546 7874

10
Special weather statement, Aug 31, 6:24 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EDT Mon Aug 31 2020

NCZ009-010-312315-
Vance NC-Warren NC-
624 PM EDT Mon Aug 31 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN AND VANCE
COUNTIES UNTIL 715 PM EDT...

At 622 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles southwest of
Boydton to near Henderson. Movement was east at 20 mph.

Pea size hail, wind gusts up to 40 mph,and heavy rain with minor
flooding will be possible with these storms.

Locations impacted include...
Henderson, Warrenton, Norlina, Middleburg, Macon, Gillburg, Afton,
Steele Creek Marina & Campground, Kerr Lake, and Lake Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Doppler radar has indicated weak rotation with these storms. If the
storms intensify and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3652 7790 3623 7799 3625 7817 3626 7817
      3625 7818 3628 7849 3652 7848 3654 7845
      3654 7790
TIME...MOT...LOC 2222Z 253DEG 16KT 3658 7844 3635 7846

GIH
Local storm report, Aug 31, 6:38 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      3 SSE RALEIGH           35.79N 78.64W
08/31/2020                   WAKE               NC   BROADCAST MEDIA

            FLOODING ON N WILMINGTON ST AT POLK STREET
            IN DOWNTOWN RALEIGH. WATER WENT INTO FIRST
            FLOOR OF LOBBY FROM FLOODED ROADWAYS.

&&

CC
Local storm report, Aug 31, 6:56 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLOOD            1 NNE BURLINGTON        36.09N 79.44W
08/31/2020                   ALAMANCE           NC   911 CALL CENTER

            FLOODING AT S CHURCH ST AND 5TH ST. WATER
            HAS SINCE RECEDED.

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:14 PM EDTFlash Flood Warning Considerable damage threatRAHJohnston, Sampson, Wake4 hr
Aug 31, 11:41 PM EDTFlash Flood Warning Considerable damage threatRAHVance, Warren2 hr
Sep 1, 12:45 AM EDTSpecial Weather StatementRAHDuplin45 min
Sep 1, 1:46 AM EDTAreal Flood WarningRAHVance, Warren9 hr
Sep 1, 2:51 AM EDTRiver Flood WarningRAHJohnston68 hr
Sep 1, 3:15 AM EDTAreal Flood WarningRAHJohnston, Wake8 hr
Sep 1, 6:47 AM EDTRiver Flood WarningRAHJohnston19 hr
Sep 1, 12:13 PM EDTAreal Flood WarningRAHJohnston12 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.